Massachusetts, 2021Tornadoes and Tropical Storm in Massachusetts, August 22 to 23, 2021
August 22 to 23, 2021 · NWS BOX · 14 events in 13 counties and zones
Tropical Storm Henri made landfall in southwest Rhode Island around noon on August 22nd, then moved slowly northwestward and westward across northern Connecticut and weakened. Henri brought strong wind gusts and flash flooding.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Henri made landfall in southwest Rhode Island around noon on August 22nd, then moved slowly northwestward and westward across northern Connecticut and weakened. Henri brought strong wind gusts and flash flooding. The strongest gusts -- to 70 mph -- occurred along the Rhode Island coast. The worst flash flooding occurred in northeast Connecticut.
As the remnants of Henri moved eastward across southern New England on August 23rd, it spawned three tornadoes and a waterspout in MA and also it caused some renewed flooding.
The highest rainfall totals over the two-day period ranged from 5 to 6 inches in Hartford and Tolland Counties in northern Connecticut and in Franklin, Hampshire, and Hampden Counties in western Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 22, 3:11 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 22, 3:11 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
411 AM EDT Sun Aug 22 2021
.SYNOPSIS...
Hurricane Henri approaches southern New England today and
tonight. Although the track continues to shift a little, the
storm has the potential to bring damaging winds, flooding rain,
and storm surge flooding. Hot and humid weather persists next
week with scattered showers or thunderstorms later in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This portion of the forecast will be all about Henri. Specific
impacts will be directly tied to the exact track Henri takes as
it moves across southern New England. Based on the observed
eastward jog, as well as the latest forecast guidance, concerns
are growing for both storm surge and freshwater flooding across
southern New England.
The latest forecast for Henri has a landfall sometime this
afternoon. Keep in mind the 5-year average forecast error for a
12 hour forecast is still about 27 nautical miles. Thus, it is
important to not focus on exactly where landfall will occur, and
more on the more probable hazards for your location. In general,
we are more concerned for strong winds and storm surge towards
both coasts.
The eastward jog brings surge potential into both Narragansett
Bay and Buzzards Bay. This means the timing of Henri will become
critical due to the approximate 5 feet tidal range along the
south coast of New England. At this time, not as concerned about
the afternoon high tide. Although the expected winds this
afternoon will set the stage for the high ride late this
evening, by preventing water from evacuating efficiently during
the low tide this afternoon and evening.
How quickly Henri weakens once it is over land, will also play a
role. Will need to see the latest estimates with the next
advisory. At this time, thinking it more likely that Henri will
decay to a tropical storm rather quickly once it is over land.
As for tropical headlines, will consider any changes closer to
the 5 AM advisory.
Rainfall will be heaviest west of the track, and likely very
efficient. Warm cloud layer depth is expected to be between
10-15 kft, with precipitable water values in excess of two
inches, thinking that torrential rainfall rates of two inches
per hour are quite possible, if not likely, for some later
today. Still thinking rainfall of 3 to 6 inches within the
Flood Watch area with locally higher amounts.
finally, as we saw with the remnants of Fred earlier this week,
we cannot dismiss the possibility of a few tornadoes later
today. At this time, thinking the most likely risk will be this
morning, but would not be surprised to see at least some risk
into this afternoon.
The circulation of Henri should move away from our region
tonight.
&&
.SHORT TERM /MONDAY/...
Not much of a break after Henri. Most of the 00Z guidance has
the remnant low of Henri moving east across northern New
England during this time. Not much change to the overall
synoptic environment. Looking at least a risk for even more
showers across the western half of southern New England. Upped
the rainfall amounts just for Monday. Am now thinking we could
see another half inch to an inch of rainfall. This would only
exacerbate any ongoing flooding issues.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Lingering showers come to an end overnight
* Warm and humid through the week
* Dry most of the week; shower chances around Thursday
Monday night through Wednesday...
The remnants of Henri weaken further and get pulled northeast
out of southern New England overnight but the surface trough
doesn't completely exit until late Tuesday. At the mid levels a
trough lifts out by sunrise Tuesday with rising heights and a
building ridge through the day. This means lingering rain
showers overnight then dry days Tuesday and Wednesday. Don't
expect a dry "feel" to the air, though, thanks to dewpoints in
the low to mid 70s which will make it feel very muggy. Combined
with high temperatures in the upper 80s heat indices will be in
the low 90s Tuesday and the mid 90s Wednesday. This is just on
the cusp of Heat Advisory criteria (heat indices >94 F for 2
days). For now Tuesday looks to stay just below, but can't rule
out in increase in subsequent forecasts; something to watch. We
also want to highlight this hot and muggy forecast because it
could have significant impacts on anyone who may lose power (air
conditioning) for an extended period of time from Tropical
Storm Henri.
Thursday through Saturday...
By Thursday confidence lowers as to how the high pressure
breaks down, but guidance is pointing to an upper trough and
surface low passing to our north which may bring a cold front
and chance of showers around Thursday. Ahead of that we'll see
the hottest day of the week with heat and humidity ramping up.
850 mb temps approach 20 C allowing for highs near 90, all with
dewpoints in the low to mid 70s. So, even if we don't need heat
headlines starting Tuesday, Wednesday-Thursday is looking more
likely. Beyond that we'll get some relief from the heat with
mostly dry conditions beneath a ridge.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Mainly IFR/LIFR this morning in stratus and fog this morning
with a predominant easterly flow. Expecting some improvement
initially as the outer bands of Henri move and winds pick up.
Not a great aviation day as Henri moves into and across southern
New England. Will not looking at a tremendous amount of rainfall
across the eastern half of our region, expecting at least gusts
to tropical storm force for most of this afternoon and evening.
Conditions improve some tonight as Henri departs. Winds will
continue to diminish late tonight into Monday. Expecting
ceilings and visibilities to improve, taking longest across the
higher terrain.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Monday Night through Thursday/...
Monday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA, slight chance TSRA.
Tuesday: VFR. Breezy.
Tuesday Night: Mainly VFR, with areas IFR possible.
Wednesday: VFR.
Wednesday Night: Mainly VFR, with areas IFR possible.
Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
Henri will move across the southern coastal waters this morning
into this afternoon. Once over land, it should decay into a
post-tropical storm before moving east, and potentially
impacting the eastern coastal waters Monday. At a minimum,
looking at hurricane force gusts this morning across the
southern coastal waters, with tropical storm force gusts more
likely across the eastern coastal waters. Expect poor visibility
in downpours, which will be more widespread across the southern
coastal waters.
/Outlook /Monday Night through Thursday/...
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain showers,
slight chance of thunderstorms.
Tuesday: Winds less than 25 kt. Local rough seas.
Tuesday Night: Winds less than 25 kt. Local rough seas. Local
visibility 1 to 3 nm.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.
Wednesday Night: Winds less than 25 kt.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Monday morning for CTZ002>004.
Tropical Storm Warning for CTZ002>004.
MA...Flood Watch through Monday morning for MAZ002>004-008>012.
Tropical Storm Warning for MAZ017-020>024.
Storm Surge Watch for MAZ022.
RI...Storm Surge Warning for RIZ006>008.
Flood Watch through Monday morning for RIZ001>008.
Hurricane Warning for RIZ006>008.
Tropical Storm Warning for RIZ001>005.
MARINE...Hurricane Warning for ANZ235>237-256.
Tropical Storm Warning for ANZ232>234-255.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BWHazardous weather outlook, Aug 21, 5:39 PM EST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
639 PM EDT Sat Aug 21 2021
MAZ002>004-008>012-222245-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-
639 PM EDT Sat Aug 21 2021
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ005>007-013>019-026-222245-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Northern Middlesex MA-
639 PM EDT Sat Aug 21 2021
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hurricane Henri is expected to make landfall near eastern Long
Island Sunday afternoon, then should weaken rapidly as it heads into
Connecticut Sunday evening before slowly exiting the region Monday.
There remains uncertainty in how far west Henri will track and how
strong it will get before making landfall. The main hazards include
damaging winds, flooding rain, and storm surge flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-RIZ001>003-222245-
Hartford CT-Tolland CT-Windham CT-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-
639 PM EDT Sat Aug 21 2021
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for northern Connecticut and
northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RIZ006>008-222245-
Washington RI-Newport RI-Block Island RI-
639 PM EDT Sat Aug 21 2021
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for southern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Hurricane Warning.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020>024-222245-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
639 PM EDT Sat Aug 21 2021
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RIZ004-005-222245-
Eastern Kent RI-Bristol RI-
639 PM EDT Sat Aug 21 2021
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
This Hazardous Weather Outlook is for northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Tropical Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Surge Warning.
Tropical Storm Warning.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ235>237-256-222245-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
639 PM EDT Sat Aug 21 2021
...HURRICANE WARNING IN EFFECT...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Hurricane Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>234-255-222245-
Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
639 PM EDT Sat Aug 21 2021
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-231-250-251-254-222245-
Boston Harbor-Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
639 PM EDT Sat Aug 21 2021
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Event by event
9 tropical storm, 3 tornado, 1 flood, 1 strong wind. Local standard time, as filed.
Tropical Storm, Barnstable
- When
- August 22, 6:40 AM EST to 9:16 AM EST
- Where
- Barnstable forecast zone
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
In Bourne, a large tree was down on Lincoln Avenue at 749 AM EST. Winds generally were gusting to between 45 and 50 mph. In Wellfleet at 640 AM EST, a Weatherflow mesonet site measured a gust to 48 mph. In Mashpee at 916 AM EST, a CWOP station recorded a wind gust to 51 mph.
Tropical Storm, Suffolk
- When
- August 22, 8:07 AM EST
- Where
- Suffolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
In Winthrop, Crest Avenue between Revere Street and Grovers Avenue was closed due to coastal flooding.
Tropical Storm, Dukes
- When
- August 22, 8:38 AM EST to 9:21 AM EST
- Where
- Dukes forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
In Edgartown at 838 AM EST, Atlantic Drive was closed due to storm surge flooding. At 847 AM EST, the ASOS at Martha's Vineyard Airpport (KMVY) recorded a gust to 45 mph. At 921 AM EST, a Weatherflow mesonet site recorded a gust to 46 mph.
Tropical Storm, Southern Bristol
- When
- August 22, 9:58 AM EST to 10:00 AM EST
- Where
- Southern Bristol forecast zone
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
In Fall River at 958 AM EST, Fall River Police reported a tree down on Old Colony Way. In Dartmouth at 1000 AM EST, amateur radio operators reported trees and wires down on Sherman Road. Winds generally were gusting to 40 to 45 mph.
Tropical Storm, Southern Plymouth
- When
- August 22, 11:03 AM EST
- Where
- Southern Plymouth forecast zone
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
In Mattapoisett, a tree and wires were down across Fairhaven Rd. and Mendell Rd.
Tropical Storm, Southern Worcester
- When
- August 22, 12:43 PM EST to 1:37 PM EST
- Where
- Southern Worcester forecast zone
- Property damage
- $9,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Winds generally were gusting to 40 to 50 mph. At 1243 PM EST, the ASOS at the Worcester Airport (KORH) recorded a gust to 43 mph. In Worcester at 1 PM EST, a tree was down on Mill Street. In Dudley at 110 PM EST, Fire Department officials reported numerous trees were down throughout town. In Oxford at 118 PM EST, police reported a tree down at the intersectio of Main Street and Clara Barton Road. In Auburn at 137 PM EST, a portion of a large tree fell onto a home on Prospect Street.
Tropical Storm, Eastern Hampden
- When
- August 22, 1:34 PM EST to 2:52 PM EST
- Where
- Eastern Hampden forecast zone
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
In Palmer at 134 PM EST, Fire Dept. officials reported that a tree fell through the windshield of an unoccupied vehicle at the intersection of Longview Street and Buckland Street. In Southwick at 227 PM EST, trees and wires were down on Klaus Anderson Road. In Westfield at 252 PM EST, a tree and utility pole were down on West Road. At 150 PM, the ASOS at Westover Air Reserve Base (KCEF) recorded a wind gust to 45 mph.
Tropical Storm, Eastern Norfolk
- When
- August 22, 1:39 PM EST
- Where
- Eastern Norfolk forecast zone
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
In Braintree, a tree was down on Birch Street, near Grove Street.
Flood, Hampden
- When
- August 22, 1:41 PM EST to 1:51 PM EST
- Where
- Hampden County, 1.39 mi N of Longmeadow to 1.27 mi N of Longmeadow
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.070, -72.580
A Springfield TV meteorologist reported flooding on Route 5 in northern Longmeadow.
Tropical Storm, Western Hampshire
- When
- August 22, 2:18 PM EST
- Where
- Western Hampshire forecast zone
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
In Goshen, trees were down on wires on Spruce Corner Road.
Tornado, Middlesex
- When
- August 23, 10:40 AM EST to 10:42 AM EST
- Where
- Middlesex County, 2.74 mi WSW of Marlborough Jct to 2.77 mi SW of Marlborough
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 10 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.311, -71.577
In Marlborough, a small, brief tornado touched down just west of I-495 near the Marlborough Water Treatment Center. As it traveled to the northwest, it went over a business park and then dissipated just north of Cedar Hill Street. Several people filmed the tornado and posted it on social media. Per the NWS survey, several eyewitnesses reported seeing tree branches lofted into the air. The tornado took down a tree on Cedar Hill Street, which fell on two cars, with damage to one of them.
Tornado, Worcester
- When
- August 23, 11:30 AM EST
- Where
- Worcester County, 0.87 mi SSE of East Bolton
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.438, -71.565
In Bolton, a small, brief tornado touched down, causing minor damage between roughly 175 and 198 Main Street. One tree was knocked down onto wires and a large branch was ripped from another tree. It is believed that a funnel cloud initially formed a short distance to the southeast of where the damage was observed, and as it moved northwest, it briefly touched down. Radar data indicated rotation associated with a shower that moved over the area to be very similar to what was observed with the Marlborough tornado a short while earlier.
Tornado, Middlesex
- When
- August 23, 12:10 PM EST
- Where
- Middlesex County, 0.39 mi N of Stow
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.436, -71.500
In Stow, a small, brief tornado touched down, causing minor damage along Great Road (State Highway 117) very near the Stow Police Department Headquarters. This tornado knocked down a large tree as well as a large branch, which fell across the road. Similar to the small Bolton tornado, it is believed that a funnel cloud formed to the southeast of the area and then it briefly touched down as it moved northwestward.
Strong Wind, Northern Worcester
- When
- August 23, 2:29 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
WATERSPOUT. Location 42.682N 71.974W. A broadcast meteorologist relayed a video that showed a waterspout on Sunset Lake in Ashburnham.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, August 22, 20212 deaths · 2 events
- Rip Current in Wisconsin, August 22, 20211 death · 1 event
- Flash Flood and Hail in Nebraska, August 22 to 23, 2021$6.5 million · 1.75 in hail · 19 events
- Tropical Storm in Rhode Island, August 22, 2021$1.8 million · 8 events
- Tropical Storm and Flash Flooding in Connecticut, August 22, 2021$703,000 · 7 events
- Flash Flooding in Pennsylvania, August 22 to 23, 2021$161,000 · 11 events
- Hail and Damaging Wind in South Dakota, August 22, 2021$200,000 · 1.75 in hail · 4 events
- Flash Flooding in South Carolina, August 22, 2021$41,000 · 3 events
- Flash Flooding in New Jersey, August 22, 202131 events
- Tornado and Hail in South Dakota, August 22, 2021EF0 · 26 events
- Flash Flooding in New York, August 22, 2021$30,000 · 3 events
- Flash Flooding and Flood in New York, August 22 to 23, 202118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979786, 979788, 979787, 979807, 979808, 979817, 979812, 979815, 979813, 979814, 979161, 979153, 979155, 979345.